Side effect to blood pressure drugs is genetically determined for some patients, study finds

August 8, 2017 by Emma Thorne
Side effect to blood pressure drugs is genetically determined for some patients, study finds
Credit: University of Nottingham

Some patients may have a genetic risk of developing a serious side effect to a type of medication commonly used to treat high blood pressure, research by clinicians and scientists at the University of Nottingham has found.

The research – a culmination of 15 years of work – has revealed that a of patients are genetically predisposed to developing a side effect called thiazide induced hyponatraemia, a condition of low sodium salt concentration in the blood caused by thiazide diuretics.

In addition, the results of their study, published in the Journal of Clinical Investigation, show that more subtle abnormalities in blood and urine tests persist long after has been eliminated from the body.

The study – the largest study on thiazide induced hyponatraemia published to date - could lead to the identification of patients at increased risk of thiazide induced hyponatraemia before medication is prescribed, and aid the design of new thiazide-like anti-hypertensive medications which are less likely to produce this adverse effect.

Thiazide diuretics are one of the most widely used and effective class of medications used to treat for more than 50 years, and are highly effective at preventing heart attacks and strokes in patients with hypertension. Although the vast majority of patients do not experience side effects, a small minority do, of which Thiazide Induced Hyponatraemia (TIH, a low concentration of in the blood) is amongst the most common and medically serious. Thiazide induced hyponatraemia is the most common drug-induced cause of hyponatraemia requiring hospital admission in the UK.

Currently the only method to detect TIH is for all patients to undergo blood test monitoring a few weeks after starting medication. Unfortunately, such testing does not always take place for each patient and hyponatraemia sometimes occurs before or after monitoring. It is not currently understood why a small minority of patients develop thiazide induced hyponatraemia.

This study, led by Dr Mark Glover, a Clinical Pharmacologist in the University's School of Medicine, has used a combination of genetic analysis and biochemical characterisation of blood and urine samples of 157 patients admitted to Nottingham University Hospitals NHS Trust's Queen's Medical Centre with severe thiazide Induced hyponatremia. This has enabled them to determine what is different about these individuals compared to the 246 patients they also studied who take thiazide medication but who had normal sodium levels in the blood.

They have found that some patients who developed TIH have a genetic abnormality which causes excessive water retention by the kidneys. Patients who experienced this side effect continue to display more subtle differences in their blood and long after the thiazide medication has been stopped, suggesting that such abnormalities may be present before medication was started.

Dr Glover said: "For more than half a century doctors have been trying to detect this side effect by blood test monitoring and treating patients who have been hospitalised with thiazide induced hyponatraemia despite our attempts at early detection. "

"This study suggests that in the future we may be able to personalise the treatment of patients with hypertension; we may be able to predict who is at high risk of experiencing this side effect of thiazide tablets and either choose alternative anti-hypertensive medication or focus additional safety test monitoring in those at particularly high risk."

The paper, "Phenotypic and pharmacogenetic evaluation of with thiazide-induced hyponatremia," is published in the Journal of Clinical Investigation.

Explore further: Common blood pressure medication may pose risk to older adults

More information: James S. Ware et al. Phenotypic and pharmacogenetic evaluation of patients with thiazide-induced hyponatremia, Journal of Clinical Investigation (2017). DOI: 10.1172/JCI89812

Related Stories

Common blood pressure medication may pose risk to older adults

June 16, 2014
Adults over 65 who have recently begun thiazide diuretics are at a greater risk for developing metabolic-related adverse events, researchers at UT Southwestern Medical Center have found.

Thiazide prophylaxis for kidney stones doesn't increase DM risk

December 22, 2014
(HealthDay)—The risk of diabetes mellitus is not increased with thiazide diuretic prophylaxis for kidney stones, according to research published in the December issue of The Journal of Urology.

Thiazide may pose some risk for congestive heart failure patients

November 6, 2015
Thiazide, a popular diuretic for lowering high blood pressure, may not excrete salt as expected in patients with congestive heart failure and or dehydration and should be taken with caution, say researchers at the University ...

Antihypertensive medications and fracture risk: Is there an association?

November 21, 2016
Further examination of randomized clinical trial data suggests that thiazide diuretics to treat hypertension may be associated with lower risk of hip and pelvic fractures compared with some other antihypertensive medications, ...

Common high blood pressure meds affect mood disorders

October 10, 2016
Four commonly prescribed blood pressure medications may impact mood disorders such as depression or bipolar disorder, according to new research in the American Heart Association's journal Hypertension.

Recommended for you

Researchers investigate the potential of spider silk protein for engineering artificial heart

August 18, 2017
Ever more people are suffering from cardiac insufficiency, despite significant advances in preventing and minimising damage to the heart. The main cause of reduced cardiac functionality lies in the irreversible loss of cardiac ...

Lasers used to detect risk of heart attack and stroke

August 18, 2017
Patients at risk of heart attacks and strokes may be spotted earlier thanks to a diagnosis tool that uses near-infrared light to identify high-risk arterial plaques, according to research carried out at WMG, University of ...

Cholesterol crystals are sure sign a heart attack may loom

August 17, 2017
A new Michigan State University study on 240 emergency room patients shows just how much of a role a person's cholesterol plays, when in a crystallized state, during a heart attack.

How Gata4 helps mend a broken heart

August 15, 2017
During a heart attack, blood stops flowing into the heart; starved for oxygen, part of the heart muscle dies. The heart muscle does not regenerate; instead it replaces dead tissue with scars made of cells called fibroblasts ...

Injectable tissue patch could help repair damaged organs

August 14, 2017
A team of U of T Engineering researchers is mending broken hearts with an expanding tissue bandage a little smaller than a postage stamp.

'Fat but fit' are at increased risk of heart disease

August 14, 2017
Carrying extra weight could raise your risk of heart attack by more than a quarter, even if you are otherwise healthy.

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.